Depression/Mental Health Expert Forum
long term medication for anxiety
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

long term medication for anxiety

Hello.  I am writing regarding my wife, who has problems with anxiety and "feeling things too much."  We know of medications such as Valium, Xanax, etc.  What anti-anxiety medications are safe for long-time, even lifetime,  usage?  My wife would take the medication in small dosages so as not to become addicted.  Do these types of medications make a difference when used over the long-term and in small dosages?

What are the potential side effects to this approach?

Again, we are not looking for an antidepressant as much as an anti-anxiety medication with few side effects when used over the long term.  Also, the goal is to help her with her anxiety, not to turn her into a zombie.  We would want her to maintain her "true self," so to speak, not become overly sedated.

Lastly, can a person safely take a small dosage of an anti-anxiety medication on a regular basis and then up the dosage just before certain overly stressful events - and then, after the stressful event, return to the lower dosage?

Please advise.  Thanks very much.
Related Discussions
242532_tn?1269553979
Buspar is the medication you are looking for..its ideal for long term use, no sedative or withdrawal or cognitive impairment side effects.   Takes three weeks to start working, and have to get up to dose of 30 mg./day to be most effective... Talk to your doctor about this medication.
12 Comments
Blank
Avatar_n_tn
The two first-line medications for anxiety are antidepressants and Benzothiazipine (Valium, Xanax, Klonopin?). Buspar can be taken long-term supplemented by small doses of Benzo in time of stress. Psychotherapy (CBP...) is superior to medications and is free from side effects.
Blank
Avatar_n_tn
I suggest as well psycotherapy, acupunture (!!!) and don't those medicines you are taking because they are highly addictive.
Blank
Avatar_n_tn
I was diagnosed with GAD about 3 years ago.  My doctor prescribed Zoloft to me and I took one pill.  Within 6 hours of taking the pill I had just about every side effect that it mentions.  I was then prescribed Paxil.  I took half a pill to start, and eventually made it up to 20mg a day. I had clenching teeth, dry mouth and my yawning felt odd, but it was better than the Zoloft so I stayed with it. I have been on Paxil for 1 year now and I have gained 50lbs.  I am very disappointed about the weight gain and asked the doctor what he could do for me.  He prescribed Effexor XR and I am scared to try it because of the problems I had with Zoloft.  What should I do? Should I stay with Paxil and not worry about the weight gain?
Blank
Avatar_n_tn
I have GAD, and have been on Effexor for eighteen months or so. Try it, because there are zero side-effects as far as I can tell, no problem drinking wine, no weight gain etc. The devil is in the withdrawal symptoms, but if you decide to go off you just have to taper carefully. Otherwise, I have to say that it's a great drug for anxiety, I just feel like I can handle everything now -- no fear of flying, no wondering how the world is going to end, no thinking I have cancer every time I feel an ache or pain, much more relaxed in professional circumstances. I struggle with the notion of being on any kind of drug that has no long-term incidence studies, but on the other hand, severe anxiety isn't good for the body either.
Blank
Avatar_n_tn
I was on Celexa.....got off it because of the sexual effects....saome of lack sensation and increase in the time for ejaculation. One girlfriend did not like foreplay that much...so that ended that relationship. I am now on Zoloft.....my doctor wants me to be on 75/day.....How will this effect me sexually?
Blank
Avatar_n_tn
I just started taking Zoloft after being off psychotropic medication for 9 months ( In the past I have taken Luvox, ativan, klonopin, clonidine, wellbutrin, ambien, trazadone, though not all these meds. at the same time)  I have felt over medicated by my former DR,  so I am glad this new DR recommended I only take Zoloft.  I have been takng the medication for about four weeks at 50 mg.  I have been experience some insomina but aside from that, no other side effect.  The zoloft has helped lift my depression, I feel I have more energy.  Today the DR increased the dosage because she said only at a higher dosage will it help anxiety.  My friend told me at higher dosages Zoloft made her more anxious.  I guess I will see what happens and discuss this with my DR.  My experience is that people have different reactions to drugs.  Ny friend takes 50 mgs of Zoloft and sweats a lot.  She is willing to live with this side effect because zoloft helps with her depression.  I am not sure I want to live with insomina, but the DR said this may go away as my body adjusts to the drug.
Blank
Avatar_n_tn
I have been on Zoloft for 13 years!   Life saver!  The insomnia will get better as the depression and anxiety gets better.  Makes sense to me.  My therapist told me that Zoloft has the least anxiety producing effects of the SSRI's.  Thank God.
Blank
Avatar_n_tn
Thanks for the info ledwards, I didn't know that Zoloft had the least anxiety side effects of all SSRI's.
Blank
Avatar_n_tn
Buspar should definitely be tried before a sedative.

-James
Blank
Avatar_n_tn
I tried Effexor and liked it except for the awful sexual side effects.  Lost all want for sex!  My DR then put me on Wellbutrin XL 300mg/day.  I am angry all the time and have gained probably 10 pounds in the last month.  I am afraid to speak to anyone at work because all I can do is snap.  I bark orders at my husband and have no idea WHY.  I know it can take several tries before the perfect med is found, but I am tired of the roller coaster on the way there.  Have a DR appt today so hopefully I will have resolution soon...
Blank
Avatar_n_tn
It seems that medications vary so much with individuals. Zoloft helped me out of a depression but I found it made me more anxious, but it has put my son in remission from OCD. Paxil made me gain weight. I also have gained 50 lbs in three years. Buspar made me so physically dizzy the room was actually spinning around. Zoloft and Paxil are known for sexual side effect. I am now on Lexapro and find it has few side effects (I'm still having weight gain, but not sure if it's meds, age, perimenopause, stress or a combo). I find Xanax to be a lifesaver, if not abused, I don't see it worse than relying on an SSRI (or insulin, if you're diabetic). It doesn't get me high and I keep the dose the same. I just started Inderal for palpitations but am fearful I will gain more weight. Doctor says the dose isn't high enough, but I'm not sure. I was taking Wellbutrin because the psychiatrist said it causes weight loss in 30% of people. Guess I was in the 70% category. Don't really think SSRI's do that much for anxiety, in my case, but as long as the Lexapro isn't bothering me I stick with it because my doctor wants me to.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank